Red yeast rice component resembles lovastatin and may yield similar adverse events
Adverse reactions to dietary supplements containing red yeast rice: assessment of cases from the Italian surveillance system
Due to the regulatory status of dietary supplements, forbidding claims of therapeutic properties, they are marketed as self-medication products promoted to maintain and improve overall health. Their ‘natural’ components appears to induce a perception of safety by the general public, and the risk profile may be under-evaluated. However, a survey suggested that 23000 visits to the emergency department per year were related to the use of dietary supplements . Other articles on adverse reactions (ARs) to dietary supplements and case reports also suggest that they are not automatically safe [2-5].
Red yeast rice (RYR, also known as ‘red Koji’ or ‘Hongqu’), originally used in Traditional Chinese Medicine, is also used as dietary supplement in Western countries. During fermenting of steamed rice with a food fungus (Monascus purpureus), monacolins are produced. As folk medicine it is recognised to improve food digestion and blood circulation .
Monacolins are a family of naturally occurring substances that inhibit hydroxymethylglutaryl-coenzyme A reductase, the rate-limiting step in cholesterol synthesis. The predominant form present in RYR is monacolin K, also known as mevinolin, which is chemically identical to lovastatin. Indeed, lipid-lowering effects of RYR have been described in humans, although particularly in comparison with placebo in patients intolerant to statins [7-11]. A dose of RYR containing about 5-7 mg of monacolin K is considered to have similar LDL-lowering efficacy as 20-40 mg of pure lovastatin, likely as a consequence of the presence of other active monacolins or to a higher bioavailability when given as RYR [10, 12, 13].
The safety profile of RYR is unclear, but suspected ARss such as myopathies and liver injury following RYR consumption have been reported. This study aimed to analyse these ARs induced by RYR products, spontaneous reports of which were collected in the Italian Surveillance System of Natural Health Products, between April 2002 and September 2015. A multidisciplinary scientific expert committee was appointed for the evaluation of causality of the reports, based on the WHO Guidelines on Safety Monitoring of Herbal Medicines in Pharmacovigilance Systems .
- Of 1261 reports in the analysed period, 52 (4.1%) concerned 55 suspected ARs to dietary supplements containing RYR, in 37 women and 14 men, between the ages of 35 and 85. The most commonly used products were Armolipid plus (55%), and Colestat (10%), which both contain other components besides RYR.
- Use of RYR preparations was for hypercholesterolaemia in all cases. Total daily dose of monacolin K was 3 mg in all but four reports.
- 14 cases (27%) experienced a serious reaction, 13 of which that required hospitalisation (serious hepatic reactions in 6 out of 10 cases).
- 20 reactions (36%) concerned ‘musculoskeletal and connective tissue disorders’, according to the MEdDRA terminology, followed by 12 ‘gastrointestinal disorders’ (22%), 10 ‘hepatobiliary disorders’(18%), and 9 ‘skin and subcutaneous tissue disorders’(16%).
- Causality assessment yielded one ‘certain’, 31 probable reactions (56%), 18 possible (34%), 3 unlikely and 2 unassessable reactions.
- In the WHO-Vigibase, of 75 reports on dietary supplements with RYR as active substance, 22 reported myalgia, 7 reported muscle spasm, 7 chest pain, and 7 drug interactions, and rhabdomyolysis and pain in extremity and dizziness were each reported in 5 persons.
Reported cases are described in detail in the article
These observations raise the hypothesis that the safety profile of RYR is similar to synthetic statins, as myopathies, cutaneous reactions, gastrointestinal and liver reactions emerged as potential safety signals. Clinicians should be aware of the fact that monacolin K contained in RYR is identical to lovastatin. Therefore, early monitoring of liver function and signs of muscle injury should be considered, and self-medication with RYR should be discouraged, especially in those who previously experienced adverse reactions to statins.
Share this page with your colleagues and friends: